Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 22, 2008, 4:50 AM CDT for Jasper County, Polk County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2008, 4:50 AM CDT (09:50 UTC)
- Expired
- Apr 22, 2008, 5:18 AM CDT
- In force
- 28 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Jasper County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2279 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 220950
SVRDMX
IAC099-153-221030-
/O.NEW.KDMX.SV.W.0014.080422T0950Z-080422T1030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
450 AM CDT TUE APR 22 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JASPER COUNTY IN CENTRAL IOWA...
SOUTHEASTERN POLK COUNTY IN CENTRAL IOWA...
* UNTIL 530 AM CDT.
* AT 448 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR MITCHELLVILLE...OR 15 MILES EAST OF DES
MOINES...AND MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PRAIRIE CITY AND VALERIA BY 455 AM CDT...
COLFAX BY 500 AM CDT...
MINGO BY 505 AM CDT...
LAMBS GROVE...NEWTON AND NEWTON AIRPORT BY 515 AM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 146 AND 166.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4171 9344 4187 9302 4152 9303 4151 9326
4151 9327 4151 9332 4150 9333 4150 9338
TIME...MOT...LOC 0950Z 234DEG 30KT 4162 9331
$$
RUSSELL2 follow-up statements
000
WWUS53 KDMX 221010
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
509 AM CDT TUE APR 22 2008
IAC153-221019-
/O.CAN.KDMX.SV.W.0014.000000T0000Z-080422T1030Z/
POLK IA-
509 AM CDT TUE APR 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...
AT 508 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4154 9328 4150 9333 4154 9328 4174 9328
4187 9303 4186 9302 4152 9303 4153 9326
TIME...MOT...LOC 1009Z 245DEG 44KT 4169 9303
$$
IAC099-221030-
/O.CON.KDMX.SV.W.0014.000000T0000Z-080422T1030Z/
JASPER IA-
509 AM CDT TUE APR 22 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR WESTERN JASPER COUNTY...
AT 508 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR NEWTON...OR 31 MILES EAST OF DES
MOINES...MOVING NORTHEAST AT 51 MPH.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 153 AND 166.
LAT...LON 4154 9328 4150 9333 4154 9328 4174 9328
4187 9303 4186 9302 4152 9303 4153 9326
TIME...MOT...LOC 1009Z 245DEG 44KT 4169 9303
$$
RUSSELL000
WWUS53 KDMX 221018
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
516 AM CDT TUE APR 22 2008
IAC099-221026-
/O.CAN.KDMX.SV.W.0014.000000T0000Z-080422T1030Z/
JASPER IA-
516 AM CDT TUE APR 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JASPER COUNTY IS
CANCELLED...
AT 513 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED...AND
NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
AT 512 AM...JASPER COUNTY LAW ENFORECEMENT REPORTED PEA SIZE
HAIL IN NEWTON. THE THUNDERSTORM SWILL CONTINUE TO PRODUCE HEAVY
RAIN AND SMALL HAIL OVER JASPER COUNTY THROUGH AT 530 AM.
LAT...LON 4154 9328 4150 9333 4154 9328 4174 9328
4187 9303 4186 9302 4152 9303 4153 9326
TIME...MOT...LOC 1016Z 245DEG 44KT 4173 9293
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:06 AM CDT, 44 minutes earlier.
Area forecast discussion, Apr 22, 4:06 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 406 AM CDT TUE APR 22 2008 .DISCUSSION... 500 MB SHORTWAVE MOVING OVERHEAD WILL PUSH SURFACE TROUGH/FRONT EAST OF OUR AREA THIS MORNING ALONG WITH RAIN CHANCES AND CLOUDS. NAM TRIES TO REDEVELOP SOME CLOUDS AND LIGHT RAIN IN WAKE OF THE SURFACE BOUNDARY THIS MORNING...BUT THIS SEEMS DUE TO FLUCTUATION IN SHORTWAVE TIMING NOT INDICATED BY OTHER MODELS. SURFACE HIGH PRESSURE WILL MOVE QUICKLY INTO NORTHWESTERN IOWA THIS AFTERNOON...RESULTING IN DECREASING WINDS LATE IN THE DAY. WITH RESULTING SHORT DURATION MARGINAL CAA BEHIND SURFACE BOUNDARY TEMPERATURES SHOULD REBOUND FAIRLY WELL WITH LT WNDS AND FEW CLDS THIS AFTERNOON. HAVE BUMPED UP DAYTIME HIGHS A DEGREE OR TWO TO REFLECT THIS. FAIR WX THEN EXPECTED FOR TONIGHT AND WED AS HIGH PRESSURE SETTLES INTO IA. QUESTION THEN TURNS TO CONVECTIVE INITIATION WED NIGHT. GFS STRONG CONVECTIVE VORT MAX ALONG TX/OK BORDER MAY BE ANCHORING PCPN TOO FAR SOUTH WITH ECMWF/NAM/GEM/SREF ALL SUGGESTING FARTHER NWD TRACK WITH FORCING AND MCS. SEE NO REASON TO BUCK CONSENSUS AT THIS POINT SO WILL BOOST OVERNIGHT POPS INTO LIKELIES AS LARGE SCALE FORCING INCREASES...BUT NOT QUITE AS AGGRESSIVE AS ETA/NAM MOS. MAY BE SOMEWHAT OF A LULL THU AS OVERNIGHT MCS EXITS READY TO RELOAD WITH FROPA. COUPLING OF LOW LEVEL CONVERGENCE AND SYNOPTIC UVM AHEAD OF POTENT TROUGH SHOULD BE PLENTY TO INITIATE MORE CONVECTION THU NIGHT SO HAVE LIKELIES AGAIN OVER ENTIRE FORECAST AREA. DID NOT CHANGE FORECAST MUCH IN LATER PERIODS...BUT COULD SEE LINGERING PRECIP FRI MORNING...ENDING BY LATE IN THE DAY. SOUNDINGS SUGGEST RAISING TEMPS WED BUT NOT QUITE AS HIGH AS GUIDANCE SUGGESTED WITH THE SAME HOLDING TRUE INTO THU. && .HYDROLOGY... WITH CONVECTION THIS MORNING AND POSSIBLY SEVERAL MORE ROUNDS WED NIGHT THROUGH THU NIGHT...FLOODING MAY AGAIN BECOME A CONCERN. BASED ON IEM/DAILY SOIL EROSION PROJECT SOIL MOISTURE DATA...SOUTHERN AND EAST CENTRAL SECTIONS ARE PARTICULARLY SUSCEPTABLE. WILL ISSUE HYDROLOGIC OUTLOOK /ESF/ AND HIGHLIGHT THESE AREAS OF CONCERN. QPF WED NIGHT AND THU IS APPROACHING AN INCH WHICH DOES NOT INCLUDE THU NIGHT OR LOCALLY HIGHER AMOUNTS. && .AVIATION...22/06Z CDFNT MAKING LTL PROGRESS AS UPR LVL TROF AND UPPER LEVEL SPEED MAX LIFTS OUT OF CO. WILL SEE AN INC IN SHRA/TSRA ACTIVITY DURG THE FIRST 6 HRS OF THE TAF PD WITH IMPVG CONDS AFT THAT. HI PRES BLDG INTO THE AREA ON TUE INTO TUE NGT WL BRING GUD VFR CONDS ACRS THE STATE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && BSS/JL/MS
Hazardous weather outlook, Apr 21, 9:53 PM CDT, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 953 PM CDT MON APR 21 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-222100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 953 PM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT...THOUGH SEVERE WEATHER IS NOT LIKELY WITH THESE STORMS. SOME OF THE STORMS MAY PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE WEDNESDAY NIGHT...AND CONTINUE THROUGH FRIDAY MORNING. THE POSSIBILITY OF SEVERE WEATHER CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MS APR 08
In the hours before
Local storm report, Apr 22, 1:27 AM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
127 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 AM HAIL 3 E ATLANTIC AIRPORT 41.41N 95.00W
04/22/2008 E1.00 INCH CASS IA BROADCAST MEDIA
PENNY TO QUARTER SIZED HAIL COMING DOWN IN BUCKETS AND
ACCUMULATING. FROM KJAN RADIO IN ATLANTIC.
&&
SMALLLocal storm report, Apr 22, 1:33 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
133 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM HAIL 5 NNE ATLANTIC 41.46N 94.97W
04/22/2008 E1.00 INCH CASS IA TRAINED SPOTTER
HAIL NEARLY COVERING THE GROUND. LASTED FOR SEVERAL
MINUTES.
&&
SMALLLocal storm report, Apr 22, 1:39 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
139 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 1 S BRAYTON 41.52N 94.93W
04/22/2008 E0.75 INCH AUDUBON IA TRAINED SPOTTER
DIME TO PENNY HAIL COVERING THE GROUND.
&&
MRUSSELLLocal storm report, Apr 22, 3:24 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
324 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 AM HAIL 1 W ANITA 41.44N 94.78W
04/22/2008 E0.25 INCH CASS IA LAW ENFORCEMENT
0307 AM HAIL 7 N BOONE AIRPORT 42.15N 93.82W
04/22/2008 E0.75 INCH BOONE IA TRAINED SPOTTER
&&
MRUSSELLLocal storm report, Apr 22, 3:26 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
326 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM HAIL BEDFORD 40.67N 94.72W
04/22/2008 E0.88 INCH TAYLOR IA EMERGENCY MNGR
&&
MRUSSELLLocal storm report, Apr 22, 3:40 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT TUE APR 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL 1 SE CLIVE 41.59N 93.75W
04/22/2008 E0.88 INCH POLK IA BROADCAST MEDIA
NICKEL SIZED HAIL AT I235 AND VALLEY WEST DRIVE. PEOPLE
PULLING OVER. FROM KCCI TV.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 33 min |
| Apr 22, 1:31 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 29 min |
| Apr 22, 1:47 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 28 min |
| Apr 22, 3:36 AM CDT | Severe Thunderstorm Warning | DMX | Hardin, Marshall, Story | 39 min |
| Apr 22, 3:39 AM CDT | Severe Thunderstorm Warning | DMX | Polk | 36 min |
| Apr 22, 4:15 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 45 min |
| Apr 22, 5:04 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 41 min |
| Apr 22, 5:25 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Marion | 35 min |
| Apr 22, 5:51 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.